Colorado, 2006

Drought in Colorado, September 1 to 30, 2006

September 1 to 30, 2006 · NWS GJT · 21 events in 21 counties and zones

There was some relief in the drought situation in September with most of western Colorado experiencing a decrease in dryness. S.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

There was some relief in the drought situation in September with most of western Colorado experiencing a decrease in dryness. The U.S. Drought Monitor indicated an improvement from "severe drought" to "abnormally dry" conditions across most of the area. Although conditions did improve, long term drought over the past several years still caused concerns about water supply and stressed vegetation. For a continuation on this drought situation please see the October 2006 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 1:47 PM MST, 10 hours 13 minutes earlier.

Area forecast discussion, Aug 31, 1:47 PM MST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 PM MDT THU AUG 31 2006

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING OVER THE SOUTHERN
...CENTRAL AND NORTHERN MOUNTAINS WITH ISOLATED ACTIVITY IN THE
HIGHER CENTRAL AND SOUTHWEST VALLEYS. A BROAD TROF ACROSS THE NORTH
WITH A SURFACE FRONT JUST SOUTH OF CAG WAS THE FOCUS OF ACTIVITY
IN NORTHWEST COLORADO. MEANWHILE...A WEAK JET MAX ACROSS THE FOUR
CORNERS WAS PROVIDING SUPPORT FOR TSTMS IN THE SOUTH.

TONIGHT: LIFT DIMINISHES AS UPPER TROF AXIS SHIFTS EAST OF THE
CONTINENTAL DIVIDE THIS EVENING. CONCURRENT DIURNAL COOLING AND
SHIFT IN JETLET ACROSS THE SOUTH WILL LEAD TO SIMILAR LOSS OF
UPWARD FORCING. THEREFORE...EXCEPT FOR ISOLATED SHOWERS LATER
TONIGHT FORECAST AREA WILL REMAIN DRY. SOUTHEASTWARD SHIFT IN
MOVEMENT OF THE UPPER LOW WILL ALLOW THE COLD FRONT TO SLOWLY SINK
SOUTH RESULTING IN COOLER OVERNIGHT LOWS...ESPECIALLY ACROSS THE
NORTH.

FRIDAY-SATURDAY: CAA WILL CONTINUE ON FRIDAY AS THE LOW CONTINUES
EASTWARD OVER THE HIGH PLAINS. COLD AIR SURGING SOUTHWARD ALONG THE
EASTERN PLAINS WILL RESULT IN A PUSH OF MOISTURE AGAINST THE EASTERN
EDGE OF THE CONTINENTAL DIVIDE. DRIER AIR ON THE BACKSIDE OF THE LOW
WILL FILL IN OVER THE CWFA LIMITING TSTMS TO THE CONTINENTAL
DIVIDE. THIS SCENARIO WILL CARRY OVER INTO SATURDAY. AS A RESULT...
HIGHS AND LOWS WILL RUN 5 TO 10 DEGREES COOLER THAN OVER THE PAST FEW
DAYS OR NEAR GUIDANCE VALUES.

.LONG-TERM (SATURDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE WILL DOMINATE THE CWFA THROUGHOUT THE END OF THE
WEEKEND AND THE FIRST HALF OF THE NEW WORK WEEK. A DRY
NORTHWESTERLY FLOW WILL KEEP THE NORTHERN AREA RELATIVELY DRY.
HOWEVER WITH AN INCREASE IN SOUTHERLY MOISTURE, SOME FROM HURRICANE
JOHN WILL KEEP A DAILY CHANCE OF CONVECTION ACROSS THE SOUTHERN
MOUNTAINS. THIS MOISTURE LOOKS TO BEGIN TO CREEP INTO THE NORTHERN
AREAS BY THURSDAY. TEMPERATURES LOOK TO BE AT OR SLIGHTLY ABOVE
NORMAL LEVELS IN THE NORTH. SLIGHTLY BELOW NORMAL IN THE SOUTH DUE
TO INCREASED CLOUD COVER.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

NL/BA
Hazardous weather outlook, Aug 31, 3:33 AM MST, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
433 AM MDT THU AUG 31 2006

COZ001>014-017>023-UTZ022>025-027>029-011100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
433 AM MDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY EVENING...
MAINLY OVER THE MOUNTAINS. OCCASIONAL CLOUD TO GROUND LIGHTNING AND
GUSTY WINDS...WITH BRIEF MODERATE RAIN SHOWERS WILL BE THE MAIN
HAZARDS FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. STRONG
GUSTY WINDS...SMALL HAIL...LOCALLY HEAVY RAIN...AND CLOUD TO GROUND
LIGHTNING MAY ACCOMPANY SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION NATIONAL WEATHER
SERVICE OFFICE.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Lower Yampa River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Drought, Animas River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Drought, Central Colorado River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Central Gunnison and Uncompahgre River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Drought, Central Yampa River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Drought, Debeque to Silt Corridor

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Elkhead and Park Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Drought, Flattop Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Drought, Four Corners / Upper Dolores River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Grand and Battlement Mesas

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Drought, Grand Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Northwestern San Juan Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Drought, Paradox Valley / Lower Dolores River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Drought, Roan and Tavaputs Plateaus

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Drought, San Juan River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Drought, Southwestern San Juan Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Drought, Uncompahgre Plateau and Dallas Divide

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Drought, Upper Gunnison River Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Drought, Upper Yampa River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Drought, West Elk and Sawatch Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533697, 5533698, 5533699, 5533700, 5533701, 5533702, 5533703, 5533704, 5533705, 5533706, 5533707, 5533708, 5533709, 5533710, 5533711, 5533712, 5533713, 5533714, 5533715, 5533716, 5533717.